Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 135, NWS Pittsburgh, PA

July 22, 2003Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 22, 2003, 3:57 PM EDT for Jefferson County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2003, 3:57 PM EDT (19:57 UTC)
Expired
Jul 22, 2003, 7:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Jefferson County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 221959
FFWPBZ
PAC065-222300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
357 PM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN PENNSYLVANIA

* UNTIL 700 PM EDT

* AT 357 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED FREQUENT 
PERIODS OF VERY HEAVY RAIN NEAR REYNOLDVILLE. SOLDIER RUN HAS 
SUSTAINED THE HEAVIEST RAINFALL. LOCAL CREEKS WILL LIKELY LEAVE 
THEIR BANKS.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BROCKWAY...FALLS CREEK...
  REYNOLDSVILLE AND SYKESVILLE...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:35 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 22, 2:35 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT TUE JUL 22 2003

SLOW MOVING COLD FRONT CONTINUES TO SUPPORT SHOWERS AND SCATTERED
THUNDERSTORMS ACROSS MUCH OF WRN PA, ERN OH AND NRN WV. FLASH FLOOD
WATCH WILL CONTINUE UNTIL 10 PM TONIGHT. SHOWERS WILL BEGIN TO
WEAKEN LATER TONIGHT AS NORTH WINDS BRING IN DRIER LOW LEVEL AIR AND
SHORT WAVE MOVES OFF TO THE EAST.

COLD POOL ALOFT WILL KEEP A RISK OF SHOWERS AND TSTMS DURING THE
AFTERNOON AND EVENING HOURS WEDNESDAY AND TO A LESSER EXTENT
THURSDAY. UPPER LOW WILL MOVE SLOWLY EAST OF THE DISTRICT BY
FRIDAY...BRINGING AN END TO THE PRECIPITATION.

WARMER AIR AND INCREASING LOW LEVEL MOISTURE SUNDAY AND MONDAY WILL
RETURN A THREAT OF SHOWERS AND TSTMS TO THE DISTRICT.

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR UNTIL 10 PM FOR ZONE OHZ041.

PA...FLOOD WATCH UNTIL 10 PM FOR ZONES
PAZ007>009...PAZ013>016...PAZ020...PAZ022.

WV...NONE.

RSD
Hazardous weather outlook, Jul 22, 5:15 AM EDT, 10 hours 42 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211520-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.

THERE IS ALSO A FLOOD WATCH IN EFFECT UNTIL 10PM EDT FOR MERCER,
VENANGO, FOREST, CLARION, JEFFERSON, LAWRENCE, BEAVER, BUTLER AND
ARMSTRONG COUNTIES IN PENNSYLVANIA AND COLUMBIANA COUNTY IN OHIO.

THE STORMS THIS AFTERNOON AND TONIGHT CAN HAVE DAMAGING WIND GUSTS
AND HAIL. HEAVY RAINS CAN CAUSE FLASH FLOODING. THERE WILL ALSO BE
PERIODS OF FREQUENT CLOUD-TO-GROUND LIGHTNING.

LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS
TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY /DAY TWO/.
ADDITIONAL HEAVY RAINS MAY CAUSE FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK MAY BE ACTIVATED THIS AFTERNOON.

In the hours before

Special weather statement, Jul 22, 1:28 PM EDT, 2 hours 29 minutes before
OHZ041-PAZ007-221830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
128 PM EDT TUE JUL 22 2003

...HEAVY RAIN AND WIND EXPECTED...

STORMS WILL PRODUCE TORRENTIAL DOWNPOURS AND GUSTY WINDS BETWEEN 40
AND 50 MPH THROUGH 2:30...ESPECIALLY BETWEEN HOMEWORTH...NORTH
GEORGETOWN...AND SALEM.

THE NATIONAL WEATHER SERVICE IS MONITORING THE SITUATION FOR
POSSIBLE WARNINGS. PAY ATTENTION FOR FURTHER UPDATES.
Local storm report, Jul 22, 2:13 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
213 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    OIL CITY                  PA   .88 INCH HAIL
07/22/03   VENANGO                        REPORTED BY SKYWARN
                                          SPOTTERS

0132 PM    HERMITAGE                 PA   FLASH FLOODS
07/22/03   MERCER                         ROAD FLOODING. REPORTED BY
                                          PUBLIC

0200 PM    OIL CITY                  PA   FLASH FLOODS
07/22/03   VENANGO                        CREEK FLOODING. REPORTED
                                          BY TRAINED OBSERVER
Local storm report, Jul 22, 2:36 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
236 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    OIL CITY                  PA   .88 INCH HAIL
07/22/03   VENANGO                        REPORTED BY SKYWARN
                                          SPOTTERS

0132 PM    HERMITAGE                 PA   FLASH FLOODS
07/22/03   MERCER                         ROAD FLOODING. REPORTED BY
                                          PUBLIC

0200 PM    OIL CITY                  PA   FLASH FLOODS
07/22/03   VENANGO                        CREEK FLOODING. REPORTED
                                          BY TRAINED OBSERVER

0206 PM    GROVE CITY                PA   FLASH FLOODS
07/22/03   MERCER                         STANDING WATER ON ROADS.
                                          REPORTED BY PUBLIC
Local storm report, Jul 22, 2:53 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
253 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    OIL CITY                  PA   .88 INCH HAIL
07/22/03   VENANGO                        REPORTED BY SKYWARN
                                          SPOTTERS

0132 PM    HERMITAGE                 PA   FLASH FLOODS
07/22/03   MERCER                         ROAD FLOODING. REPORTED BY
                                          PUBLIC

0200 PM    OIL CITY                  PA   FLASH FLOODS
07/22/03   VENANGO                        CREEK FLOODING. REPORTED
                                          BY TRAINED OBSERVER

0206 PM    GROVE CITY                PA   FLASH FLOODS
07/22/03   MERCER                         STANDING WATER ON ROADS.
                                          REPORTED BY PUBLIC

0240 PM    LEEPER                    PA   WIND DAMAGE
07/22/03   CLARION                        LARGE TREES BLOWN
                                          DOWN.REPORTED BY EMERGENCY
                                          MANAGEMENT
Local storm report, Jul 22, 3:15 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
315 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    NEW CASTLE                PA   FLASH FLOODS
07/22/03   LAWRENCE                       NESHANNOCK CREEK FLOODED.
                                          3 ROADS CLOSED DUE TO HIGH
                                          WATER . MUDSLIDE ALSO
                                          OCCURRING.REPORTED BY
                                          EMERGENCY MANAGEMENT
Local storm report, Jul 22, 3:22 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
322 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    NEW CASTLE                PA   FLASH FLOODS
07/22/03   LAWRENCE                       NESHANNOCK CREEK FLOODED.
                                          3 ROADS CLOSED DUE TO HIGH
                                          WATER . MUDSLIDE ALSO
                                          OCCURRING.REPORTED BY
                                          EMERGENCY MANAGEMENT

0250 PM    NEW BRIGHTON              PA   WIND DAMAGE
07/22/03   BEAVER                         TREES BLOWN DOWN.REPORTED
                                          BY PUBLIC

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:15 PM EDTTornado WarningPBZMercer60 min
Jul 21, 8:28 PM EDTSevere Thunderstorm WarningPBZVenango62 min
Jul 21, 8:33 PM EDTFlash Flood WarningPBZVenango3 hr
Jul 21, 9:06 PM EDTSevere Thunderstorm WarningPBZLawrence39 min
Jul 21, 9:22 PM EDTSevere Thunderstorm WarningPBZButler53 min
Jul 21, 10:03 PM EDTFlash Flood WarningPBZForest3 hr
Jul 21, 10:27 PM EDTFlash Flood WarningPBZMercer3 hr
Jul 21, 10:42 PM EDTSevere Thunderstorm WarningPBZButler63 min
Jul 22, 12:06 PM EDTFlash Flood WarningPBZMercer, Venango3 hr
Jul 22, 12:58 PM EDTFlash Flood WarningPBZLawrence3 hr
Jul 22, 1:35 PM EDTSevere Thunderstorm WarningPBZVenango55 min
Jul 22, 2:12 PM EDTSevere Thunderstorm WarningPBZButler63 min
Jul 22, 2:16 PM EDTFlash Flood WarningPBZForest3 hr
Jul 22, 2:27 PM EDTSevere Thunderstorm WarningPBZBeaver48 min
Jul 22, 2:33 PM EDTSevere Thunderstorm WarningPBZClarion, Forest57 min
Jul 22, 2:56 PM EDTFlash Flood WarningPBZMercer, Venango3 hr
Jul 22, 3:52 PM EDTFlash Flood WarningPBZClarion3 hr
Jul 22, 5:15 PM EDTFlash Flood WarningPBZAllegheny3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.